Minnesota, 2014

Tornado and Hail in Minnesota, July 7, 2014

July 7, 2014 · NWS MPX · 21 events in 10 counties and zones

Thunderstorms developed during the afternoon of Monday, July 7th. These storms became severe as they moved from central to east central Minnesota, and into portions of west central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

Thunderstorms developed during the afternoon of Monday, July 7th. These storms became severe as they moved from central to east central Minnesota, and into portions of west central Wisconsin. A large hail swath occurred in northern Scott County and moved eastward into portions of northwest and central Dakota County. In addition, there was a brief tornado touchdown in southern Washington County at the St. Croix Bluffs Regional Park. The damage path was small and mainly associated with downed trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jul 7, 11:29 AM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Jul 7, 11:29 AM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1229 PM CDT MON JUL 7 2014

.UPDATE...
ISSUED AT 1216 PM CDT MON JUL 7 2014

UPDATED TO INCLUDE 18Z AVIATION DISCUSSION BELOW.

&&

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 308 AM CDT MON JUL 7 2014

AMPLIFICATION OF THE BROAD CYCLONIC UPPER FLOW OVER THE NORTH
CENTRAL CONUS WILL OCCUR DURING THE SHORT TERM FORECAST PERIOD. A
MID LEVEL SHORTWAVE TROUGH WAS NOTED ON EARLY MORNING WATER VAPOR
IMAGERY OVER SOUTHERN SASKATCHEWAN AND NORTH DAKOTA. THIS FEATURE
WILL DIP ACROSS THE AREA TODAY AND TONIGHT. EXPECT SOME OF THE
ATTENDANT SHOWER AND THUNDERSTORM ACTIVITY TO MOVE INTO
WEST/CENTRAL MN THIS MORNING. SAID ACTIVITY SHOULD BE SOMEWHAT
SCATTERED IN COVERAGE...BUT THEN EXPECT MORE WIDESPREAD SHOWERS
AND THUNDERSTORMS TO BLOSSOM THIS AFTERNOON AS THE AFOREMENTIONED
SHORTWAVE ARRIVES.

WHILE THERE IS NOT A SURFACE COMPONENT TO THIS TROUGH IN OUR
AREA...SHEAR AND INSTABILITY PARAMETERS STILL APPEAR SUFFICIENT TO
SUPPORT SEVERE STORMS THIS AFTERNOON...PER PROGGED BULK SHEAR VALUES
OF 50-60 KTS...ML CAPES AROUND 1500 J/KG...AND 700-500MB LAPSE RATES
OF 7 C/KM. LARGE HAIL WILL LIKELY BE THE PRIMARY THREAT...WITH
DAMAGING WINDS ALSO A CONCERN AS THE STORMS POTENTIALLY EVOLVE INTO
A COMPLEX.

BREEZY WEST SOUTHWEST WINDS TODAY SHOULD EVOKE SUFFICIENT
MIXING...WITH NEAR NORMAL HIGHS NOT STRAYING TOO FAR AWAY FROM THE
80 DEGREE MARK. CLOUDS GRADUALLY SCATTER OUT TONIGHT FROM WEST TO
EAST IN THE WAKE OF THE STORM...WITH LOWS IN THE UPPER 50S TO LOWER
60S ANTICIPATED.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 308 AM CDT MON JUL 7 2014

OVERALL A PROGRESSIVE PATTERN WILL CONTINUE IN THE EXTENDED PERIOD
WITH EVERY TWO/THREE DAYS A FRONTAL BOUNDARY/SHRTWV AND ASSOCIATED
AREA OF PRECIPITATION IS EXPECTED ACROSS THE UPPER MIDWEST. TIMING
ISSUES WILL REMAIN...ESPECIALLY LONGER IN THE EXTENDED PERIOD YOU
GO. YESTERDAYS FIRST 90 DEGREES AT THE TWIN CITIES AIRPORT WILL
LIKELY BE THE LAST FOR THE NEXT WEEK AS THE MEAN PATTERN REMAINS
NW. THICKNESS VALUES HAVE TRENDED COOLER FOR TUE/WED OF THIS
WEEK...SO TEMPS MAY BE A FEW DEGREES COOLER THAN EXPECTED. EVEN
WITH FULL SUNSHINE ON WEDNESDAY...TEMPS MAY ONLY REACH THE MID TO
UPPER 70S. TUESDAY WILL HAVE CYCLONIC FLOW BEHIND TODAYS SYSTEM
WHICH WILL ALLOW FOR INSTABILITY SHRA/TSRA TO REDEVELOP DURING THE
DAYTIME. HOWEVER...TYPICALLY THESE INSTABILITY SHRA/TSRA ARE ISOLD
WITH THE GREATEST CONCENTRATION CLOSER TO THE CENTER OF THE UPPER
LOW WHICH WILL BE NORTH OF THE GREAT LAKES. WC/NW WI WILL HAVE THE
BEST CHC OF THESE SHRA/TSRA TUE AFTN. THE NEXT FRONTAL BOUNDARY
IS EXPECTED TO IMPACT THE REGION LATE THURSDAY/EARLY FRIDAY BASED ON
THE CURRENT MODEL TRENDS. ONCE AGAIN BEHIND THIS SYSTEM...COOLER
THAN NORMAL TEMPS WILL LIKELY SET UP FOR THE EARLY PART OF NEXT
WEEKEND. AS PREVIOUSLY DISCUSSED...THIS PROGRESSIVE PATTERN WILL
HAVE UNCERTAINTIES ON TIMING. IN ADDITION...SOME OF THE LONGER
RANGE MODELS INDICATED THAT THIS COOLER PATTERN WILL REMAIN ACROSS
THE UPPER MIDWEST THROUGH THE THIRD WEEK OF JULY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1216 PM CDT MON JUL 7 2014

EXPECTATIONS HAVEN/T CHANGED MUCH FROM PREVIOUS FORECASTS... WITH
A PERIOD OF SHRA/TSRA STILL EXPECTED ACROSS THE AREA...
PARTICULARLY IN THE 20-02Z WINDOW. SOME ACTIVITY IS ALREADY
PRESENT ALONG THE NORTHERN PERIPHERY OF THE INSTABILITY
GRADIENT... AND THIS WILL LIKELY CONTINUE TO FESTER THROUGH THE
EARLY AFTERNOON HOURS BEFORE MORE WIDESPREAD AND LIKELY MORE
INTENSE TSRA DEVELOP OVER THE CENTRAL PORTION OF THE AREA IN
RESPONSE TO FURTHER DESTABILIZATION AND FORCING ASSOCIATED WITH
THE SHORTWAVE CURRENTLY SWINGING THROUGH NORTH DAKOTA. ACTIVITY
WILL TRACK EAST ACROSS THE AREA THROUGH EARLY EVENING UNTIL
SUBSIDENCE AND DRIER AIR ARRIVE BEHIND THE SHORTWAVE AND SURFACE
FRONTAL BOUNDARY.

KMSP...CONFIDENCE IN OVERALL TIMING OF BEST CHANCES FOR SHRA/TSRA
IS FAIRLY HIGH... BUT COULD CERTAINLY SEE WINDOWS OF LOWER
CEILINGS AND VISIBILITIES DEPENDING UPON TRACKS AND INTENSITY OF
INDIVIDUAL STORMS. STRONG WIND GUSTS AND HAIL ARE A POSSIBILITY
WITH MODERATE INSTABILITY AND SHEAR... SO THAT WILL ALSO BE A
POTENTIAL REALTIME/NOWCAST ISSUE FROM LATER THIS AFTERNOON INTO
EARLY EVENING.

/OUTLOOK FOR KMSP/
TUESDAY NIGHT...VFR. NORTHWEST WIND 10 TO 15 KT.
WEDNESDAY...VFR. WEST WIND LESS THAN 5 KT.
WEDNESDAY NIGHT...VFR. SOUTH WIND 5 TO 10 KT.
THURSDAY...VFR. SOUTH WIND 5 TO 15 KT.
THURSDAY NIGHT AND FRIDAY...MVFR CONDITIONS POSSIBLE WITH A CHANCE
OF SHRA/TSRA. SOUTH WIND 10 TO 20 KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.
&&

UPDATE...
SHORT TERM...LS
LONG TERM...JLT
AVIATION...
Hazardous weather outlook, Jul 7, 11:53 AM CST, 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1253 PM CDT MON JUL 7 2014

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
081800-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
1253 PM CDT MON JUL 7 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING...GENERALLY ALONG AND SOUTH OF THE INTERSTATE 94 CORRIDOR
FROM NEAR ALEXANDRIA TO THE TWIN CITIES AND EAU CLAIRE. LARGE
HAIL IS THE PRIMARY THREAT ALTHOUGH DAMAGING WINDS ARE ALSO
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS ANOTHER CHANCE OF THUNDERSTORMS MAINLY FROM THURSDAY
NIGHT INTO FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Jul 7, 12:20 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
120 PM CDT MON JUL 7 2014

MNZ061-071900-
ANOKA-
120 PM CDT MON JUL 7 2014

AT 118 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 6 MILES EAST OF ELK RIVER...OR 12 MILES WEST OF EAST
BETHEL. THIS STORM WAS MOVING EAST AT 30 MPH.

HAIL UP TO NICKEL SIZE AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS
STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  NOWTHEN.
  OAK GROVE.
  CEDAR.
  HAM LAKE.
  BLAINE.
  LEXINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

&&

LAT...LON 4531 9302 4513 9302 4513 9316 4535 9352
      4541 9351 4541 9348
TIME...MOT...LOC 1820Z 290DEG 25KT 4536 9343

JRB

The radar

The Minneapolis radar (KMPX), 62 km away, was scanning. The volume nearest the first event began at 18:33 UTC.

Open the radar archive at this moment

Event by event

13 thunderstorm wind, 7 hail, 1 tornado. Local standard time, as filed.

Hail, Anoka

When
July 7, 12:32 PM CST
Where
Anoka County, 1.61 mi ENE of East Bethel
Measured
0.88 in hail
Reported by
Public
Coordinates
45.340, -93.200

Thunderstorm Wind, Anoka

When
July 7, 12:45 PM CST to 12:47 PM CST
Where
Anoka County, 1.05 mi E of Columbus to 2.08 mi SSE of Columbus
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.270, -93.028

A large tree and a power line were blown down around the town of Columbus.

Thunderstorm Wind, Anoka

When
July 7, 1:15 PM CST
Where
Anoka County, 0.41 mi WNW of Columbia Heights to 0.11 mi WNW of Columbia Heights
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
45.043, -93.267

A shed was blown over and a power line was blown down in the city of Columbia Heights.

Hail, Ramsey

When
July 7, 1:20 PM CST
Where
Ramsey County, 0.72 mi NW of Little Canada
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.028, -93.109

Hail, Kandiyohi

When
July 7, 3:25 PM CST
Where
Kandiyohi County, 3.49 mi S of Willmar
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.080, -95.040

Hail, Kandiyohi

When
July 7, 3:30 PM CST
Where
Kandiyohi County, 3.15 mi S of Willmar
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
45.085, -95.043

Thunderstorm Wind, McLeod

When
July 7, 4:12 PM CST
Where
McLeod County, 5.6 mi NW of Hutchinson Arpt
Measured
53 kt (61 mph) measured gust
Reported by
Storm Chaser
Coordinates
44.920, -94.470

A measured wind gust from a car anemometer.

Thunderstorm Wind, McLeod

When
July 7, 4:22 PM CST
Where
McLeod County, 2.4 mi NW of Hutchinson
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
44.900, -94.410

A measured wind gust from a car anemometer.

Thunderstorm Wind, Sibley

When
July 7, 4:30 PM CST
Where
Sibley County, 2.09 mi WSW of Winthrop
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
44.540, -94.410

A measured wind gust from a wind sensor of the Department of Transportation.

Hail, Scott

When
July 7, 4:45 PM CST to 4:53 PM CST
Where
Scott County, 3.28 mi ESE of Shakopee to 2.02 mi SW of Savage
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.784, -93.457

A trained spotter and some members of the general public observed a swath of large hail from Highway 169 in Shakopee near Valleyfair Amusement Park, eastward to near the Savage Community Park area. The largest hailstone was golf ball size.

Hail, Hennepin

When
July 7, 4:48 PM CST
Where
Hennepin County, 1.78 mi SSW of Bloomington
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
44.797, -93.337

Hail, Dakota

When
July 7, 4:50 PM CST to 5:07 PM CST
Where
Dakota County, 1.89 mi S of Burnsville to 3.99 mi W of Rosemount
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
44.773, -93.313

Several trained spotters and the general public reported a swath of large hailstones from near Highway 13, and Interstate 35 in Burnsville, southeast through Apple Valley to Rosemount. The largest hailstone was the size of golf balls.

Thunderstorm Wind, McLeod

When
July 7, 4:50 PM CST
Where
McLeod County, 0.49 mi W of Glencoe
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.770, -94.160

Strong winds caused a large tree to be blown down. Power outages occurred in town.

Thunderstorm Wind, Sibley

When
July 7, 4:50 PM CST
Where
Sibley County, 0.49 mi E of Green Isle to 0.74 mi E of Green Isle
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.680, -94.010

Several large tree branches were blown down across County Road 5 in Green Isle.

Thunderstorm Wind, Scott

When
July 7, 5:13 PM CST
Where
Scott County, 0.49 mi SW of Savage
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.775, -93.337

A large tree was blown down on Lynn Ave and 126th Street in Savage.

Thunderstorm Wind, Dakota

When
July 7, 5:16 PM CST
Where
Dakota County, 2.93 mi SSE of Burnsville
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.760, -93.300

A six inch diameter tree was blown down and blocked a road in Burnsville.

Thunderstorm Wind, Dakota

When
July 7, 5:18 PM CST
Where
Dakota County, 4.59 mi SE of Burnsville to 4.69 mi SE of Burnsville
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.750, -93.258

Multiple tree limbs, up to 8 inches in diameter, along County Road 11, through Echo Park, |were blown down.

Thunderstorm Wind, Dakota

When
July 7, 5:20 PM CST
Where
Dakota County, 3.76 mi NNE of Lakeville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.720, -93.220

Several large tree limbs, up to 6 inches in diameter, were blown down near Cedar Ave and 160th Street.

Tornado, Washington

When
July 7, 5:43 PM CST to 5:46 PM CST
Where
Washington County, 3.85 mi N of Point Douglas to 3.82 mi NNE of Point Douglas
Rating
EF0
Path length
1.3 mi
Path width
50 yd
Continued into
Pierce, Wi (MPX)
Property damage
$1,000
Reported by
NWS Storm Survey
Coordinates
44.805, -92.808

An EF0 tornado touchdown outside the St. Croix Bluffs Regional Park, and moved through the park causing damage to trees and a tennis court. Most of the damage was rated low end EF0 based on hardwood tree damage. The tornado continued to move eastward into Pierce County, Wisconsin.

Thunderstorm Wind, Dakota

When
July 7, 5:52 PM CST
Where
Dakota County, 0.69 mi N of Hastings
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.740, -92.850

Several large tree limbs were blown down in Hastings.

Thunderstorm Wind, Martin

When
July 7, 6:20 PM CST
Where
Martin County, 4.26 mi SSW of Fairmont
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.590, -94.490

A large 3 to 4 foot diameter tree was blown down, with a report of almost a 100 acres of corn and beans destroyed south of Fairmont.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2014Every state in 2014This day in weather historyThe tornado archive for Minnesota, 2014Warnings in Minnesota, July 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 517720, 522848, 522852, 522649, 517721, 522646, 517734, 517731, 517733, 517723, 517728, 517730, 517735, 522514, 517737, 517736, 522512, 522526, 522638, 522521, 522528.